The aims of this article are to review the current understanding of hyperkalemia associated with angiotensin-converting enzyme inhibitor (ACEi) or angiotensin receptor blocker (ARB) therapy. This includes reviewing the pathophysiology of how these agents affect potassium handling within the kidney, risk factors for developing hyperkalemia, incidence, clinical signs and symptoms, and providing a practical approach to treatment of the patient who is either at risk of, or experiencing, hyperkalemia. ACEi and ARB are effective therapeutic agents used in a variety of clinical scenarios. However, related to their effects on the renin-angiotensin-aldosterone system, their use can be associated with hyperkalemia, particularly in patients who have chronic renal insufficiency. Published incidence estimates of hyperkalemia associated with ACEi or ARB vary, but up to 10% of patients may experience at least mild hyperkalemia. Important considerations when initiating ACEi or ARB therapy include obtaining an estimate of glomerular filtration rate and a baseline serum potassium concentration, as well as assessing whether the patient has excessive potassium intake from diet, supplements, or drugs that can also increase serum potassium. Serum potassium monitoring shortly after initiation of therapy can assist in preventing hyperkalemia. If hyperkalemia does develop, prompt recognition of cardiac dysrhythmias and effective treatment to antagonize the cardiac effects of potassium, redistribute potassium into cells, and remove excess potassium from the body is important.Understanding the mechanism of action of ACEi and ARB coupled with judicious drug use and clinical vigilance can minimize the risk to the patient of developing hyperkalemia. Should hyperkalemia occur, prompt recognition and management can optimize clinical outcome.
© 2011 Blackwell Publishing Ltd.